Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 3, NWS Detroit, MI

April 20, 2000Washtenaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Apr 20, 2000, 3:12 PM EDT for Washtenaw County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2000, 3:12 PM EDT (19:12 UTC)
Expired
Apr 20, 2000, 3:45 PM EDT
In force
33 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Washtenaw County, MI

The radar

The Detroit radar (KDTX), 58 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 201913
SVRDTX
MIC161-201945-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
312 PM EDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHTENAW COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 345 PM EDT

* AT 312 PM EDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE
  THUNDERSTORM 3 MILES SOUTH OF MANCHESTER...OR 15 MILES NORTH OF
  ADRIAN...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANN ARBOR...DEXTER...AT 325 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY! DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 11:35 AM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 20, 11:35 AM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1135 AM EDT THU APR 20 2000

MAIN FORECAST CONCERN FOR THIS AFTERNOON REVOLVES AROUND MOVEMENT OF
THE WARM FRONTAL BOUNDARY.

CURRENT ZONE FORECAST HAS A PRETTY GOOD HANDLE ON THE CURRENT
SITUATION AS COMPARED TO THE 12Z MODEL RUNS. SHORT WAVE ENHANCING
LIFT NORTH OF THE WARM FRONT ATTM IS PULLING NORTH. CONSIDERING THE
LOCATION OF THE JET...THE MODEL PUSHING THE WARM FRONT NORTH INTO
SOUTHERN COUNTIES LOOKS GOOD. HOWEVER...EXPECTING STRONGEST
CONVECTION TO REMAIN TO THE SOUTH OF THE CWFA...IN THE REGION OF
BEST SURFACE BASED INSTABILITY AND CAPE. WITH EXPECTED WARM FRONTAL
LOCATION THE AREAS SOUTH OF NM59 WOULD BE MOST FAVORED FOR ANY STRONG
THUNDERSTORMS OR FEW SEVERE DURING THE AFTERNOON. WILL UPDATE FOR ADJUSTED
AFTERNOON WORDING.

.DTX...GALE WARNING IN EFFECT LAKE HURON.

STRUBLE

In the hours before

Local storm report, Apr 20, 11:03 AM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC, MI
1103 AM EDT THU APR 20 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    1 E BRITTON               MI   .75 INCH HAIL
04/20/00   LENAWEE                        REPORTED BY POSTAL
                                          OFFICIALS
Special weather statement, Apr 20, 2:20 PM EDT, 52 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-210000-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
220 PM EDT THU APR 20 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS WILL OCCUR IN SOUTHEAST MICHIGAN THIS
AFTERNOON AND EVENING.  THERE IS THE POTENTIAL FOR A FEW OF THE
THUNDERSTORMS TO BECOME SEVERE...WITH HAIL NEAR AN INCH IN
DIAMETER.  SPOTTER ACTIVATION HAS BEEN REQUESTED.

A STRONG LOW PRESSURE SYSTEM OVER NORTHERN ILLINOIS THIS AFTERNOON
WILL MOVE ACROSS THE SOUTHERN TIP OF LAKE MICHIGAN EARLY THIS
EVENING.  A WARM FRONT EXTENDING EAST FROM THIS LOW WILL PUSH NORTH
INTO EXTREME SOUTHEAST MICHIGAN LATE THIS AFTERNOON...INTO THIS
EVENING.  MOIST AND UNSTABLE AIR WILL CONTINUE IN THE REGION SOUTH
AND ALONG THE WARM FRONT.  SUFFICIENT LIFT WILL KEEP THE SCATTERED
THUNDERSTORMS GOING NORTH OF THE WARM FRONT AS WELL.  IN FAR
SOUTHEAST MICHIGAN...ALONG AND SOUTH OF THE WARM FRONT...AND
GENERALLY ALONG AND SOUTH OF M 59...THERE IS A CHANCE FOR A FEW OF
THE THUNDERSTORMS TO BECOME SEVERE.

THE CHIEF THREAT FROM ANY SEVERE THUNDERSTORM WILL BE HAIL TO
AROUND AN INCH IN DIAMETER.  HOWEVER...ISOLATED WIND GUSTS TO 60
MPH MAY ALSO OCCUR WITH A SEVERE THUNDERSTORM.  HEAVY RAIN AND
LIGHTNING WILL ALSO BE A THREAT...SO PERSONS SHOULD MOVE INDOORS
WHEN THUNDER IS NEAR OR OVERHEAD.  ALSO...DRIVERS SHOULD USE EXTRA
CAUTION AS BRIEFLY HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADS.

THE THUNDERSTORMS WILL MOVE TO THE NORTHEAST AT 45 MPH.  THE CHANCES
FOR THUNDERSTORMS ARE EXPECTED TO DIMINISH THIS EVENING...HOWEVER...
PERIODS OF RAIN WILL CONTINUE AND DRIVERS SHOULD REMAIN ALERT
THROUGHOUT THE NIGHT FOR ANY STANDING WATER.  KEEP ABREAST OF THE
LATEST WEATHER INFORMATION BY LISTENING TO NOAA WEATHER RADIO...ORR
YOUR LOCAL RADIO...TELEVISION...OR CABLE TELEVISION STATION.

STRUBLE

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:27 AM EDTSevere Thunderstorm WarningDTXLenawee33 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.